Wisconsin, 2012Damaging Winds in Wisconsin, August 3, 2012
August 3, 2012 · NWS MPX · 10 events in 3 counties and zones
Severe thunderstorms that developed in north central South Dakota, and had moved east-southeast across eastern South Dakota, and central Minnesota, eventually moved through the Twin Cities, then in west-central Wisconsin prior, and after midnight, and produced some wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms that developed in north central South Dakota, and had moved east-southeast across eastern South Dakota, and central Minnesota, eventually moved through the Twin Cities, then in west-central Wisconsin prior, and after midnight, and produced some wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 3, 4:30 PM CST, 5 hours 35 minutes earlier.
Area forecast discussion, Aug 3, 4:30 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
530 PM CDT FRI AUG 3 2012
.UPDATED FOR 00Z AVIATION DISCUSSION...
.DISCUSSION...
MAIN FORECAST CONCERN TODAY IS OBVIOUSLY THE POTENTIAL FOR
CONVECTION AND SEVERE WEATHER TONIGHT. OTHERWISE THINGS LOOK
FAIRLY QUIET THROUGH MOST OF THE FORECAST PERIOD AS THE UPPER
RIDGE RETROGRADES TO THE WESTERN PART OF THE CONTINENT AND WE FIND
OURSELVES IN PREDOMINANTLY DRY NORTHWEST FLOW. LATEST VISIBLE
SATELLITE AND RADAR IMAGERY SHOW CONVECTION OVER THE DAKOTAS NEAR
THE SURFACE FRONTAL BOUNDARY. THE SHORTWAVE WHICH WILL DRIVE
THINGS EAST TONIGHT IS IMPRESSIVE ON WATER VAPOR IMAGERY....
CURRENTLY MOVING THROUGH MONTANA. THE MODELS ARE IN GENERAL
AGREEMENT ON THE TIMING OF THE FRONT TONIGHT... WITH DIFFERENCES
IN SOME OF THE CONVECTIVE DETAILS. THERE ARE ALSO A VARIETY OF
SOLUTIONS WITH THE CAM RUNS... ALTHOUGH MOST SUGGEST THE
DEVELOPMENT OF A SOLID LINE OF CONVECTION NEAR THE MINNESOTA-
DAKOTAS BORDER BY 00Z... WHICH WOULD THEN TRACK EAST ACROSS THE
REMAINDER OF THE CWFA THROUGH THE EVENING AND INTO THE OVERNIGHT
HOURS. BEST GUESS NOW WOULD BE FOR THE MAIN CONVECTIVE LINE TO
REACH THE I-35 CORRIDOR AROUND THE 4-5Z TIME FRAME... ALTHOUGH
MUCH WILL DEPEND ON HOW THINGS EVOLVE OVER THE NEXT SEVERAL HOURS
OVER SOUTH DAKOTA. PLENTY OF INSTABILITY IS PRESENT OVER THE
AREA... AND WILL REMAIN IN PLACE THROUGH THE EVENING. DEEP LAYER
AND LOW LEVEL SHEAR WILL ALSO INCREASE... AND LOOK TO BE MORE THAN
SUFFICIENT FOR GOOD STORM ORGANIZATION AND UPSCALE GROWTH INTO A
LINEAR MCS... SO THE SUGGESTIONS FROM THE CAMS AS WELL AS THE SSEO
SEEM PRETTY REASONABLE. MAIN THREAT LOOKS TO BE DAMAGING WIND
GUSTS... WITH SOME HAIL ALSO POSSIBLE. WOULDN/T RULE OUT THE
POSSIBILITY OF A BRIEF TORNADO OVER THE FAR WESTERN PART OF THE
AREA IF THERE ARE STILL ANY DISCRETE CELLS OR SUPERCELLS EMBEDDED
IN A QLCS STRUCTURE AT THAT POINT. THE COLD FRONT LOOKS TO CLEAR
THE AREA SOMETIME SATURDAY MORNING... AND THAT SHOULD TAKE MOST OF
THE PCPN WITH IT. SOME ACTIVITY COULD REMAIN OVER THE NORTHERN
PART OF THE AREA THROUGH THE DAY AS THE UPPER TROUGH MIGRATES
THROUGH... WITH THE HEART OF THE MID-LEVEL COLD POOL STAYING TO
OUR NORTH.
HIGH PRESSURE BUILDS IN SATURDAY NIGHT AND REMAINS ANCHORED IN
PLACE THROUGH SUNDAY NIGHT. ANOTHER FRONT WILL DROP SOUTHEAST
THROUGH THE AREA ON MONDAY... BUT WILL BE MOISTURE STARVED AND
DOES NOT LOOK TO HAVE VERY STRONG QG FORCING ASSOCIATED WITH ITS
UPPER WAVE... SO EXPECT IT TO PUSH THROUGH MOST OF THE AREA DRY.
HOWEVER... SOME SHRA/TSRA COULD EVENTUALLY DEVELOP AS IT GETS INTO
THE SOUTHERN PART OF THE AREA BY MONDAY NIGHT... SO KEPT SOME LOW
POPS TO ACCOUNT FOR THAT POSSIBILITY. AFTER THAT WE LOOK TO REMAIN
ON THE NORTHEAST PERIPHERY OF THE EXPANSIVE UPPER RIDGE FOR THE
BALANCE OF THE WEEK. SOME INSTABILITY SHOULD RETURN TO THE AREA BY
WEDNESDAY... AND FROM THEN THROUGH FRIDAY WE WILL LIKELY SEE A FEW
CHANCES FOR PCPN AS SEVERAL WEAK SHORTWAVES MIGRATE AROUND THE UPPER
RIDGE AND DROP THROUGH OUR AREA IN THE PREVAILING NORTHWEST MID-
UPPER LEVEL FLOW. IT/S POSSIBLE THAT MOST OF THAT ACTIVITY WILL
STAY NORTH/EAST OF OUR AREA DEPENDING ON WHERE THE BAROCLINIC ZONE
WINDS UP... BUT AT THIS POINT THERE IS SUFFICIENT UNCERTAINTY AND
DIVERSITY IN THE NWP SOLUTIONS TO INCLUDE SOME POPS FOR MUCH OF
THE PERIOD FROM WEDNESDAY NIGHT THROUGH FRIDAY.
&&
.AVIATION.../00Z TAF ISSUANCE/
HELD ONTO TO THE SPIRIT OF PREVIOUS FORECAST WITH JUST A BIT OF
TIMING CHANGES...MAYBE AN HOUR OR SO AT SOME LOCALES. ADDED SOME
WIND GUSTS AT KAXN/KRWF/KSTC WITH A 3 HOUR TEMPO ASSOCIATED. SHOULD
SEE LINEAR FORM OF CONVECTION IN THE EASTERN DAKOTAS NEXT HOUR OR SO
AND THEN MOVE INTO THE AREA AND MOVE EAST INTO WESTERN WI BY 06Z
SAT. ACTIVITY EXPECTED TO WEAKEN SOME AS IT CROSSES INTO
WISCONSIN. THEN PERIOD OF MVFR CIGS POSSIBLE EARLY IN THE MORNING
WITH FROPA...LIFTING AND CLEARING SOME DURING THE LATE MORNING.
COULD SEE REDEVELOPMENT INTO KEAU AREA IN THE AFTERNOON AND LEFT VCTS
FOR NOW...BUT SHOULD MOVE OUT AFTER 21Z SAT. SOUTHEAST SURFACE WINDS
BECOMING WEST TO NORTHWEST WITH FROPA AND PERHAPS A BIT GUSTY INTO
THE LATE MORNING/AFTERNOON.
KMSP...STILL LOOKS LIKE A 04Z-07Z TIMED EVENT FOR SIG CONVECTION IN
THE AREA. SHOULD MOVE OUT THEREAFTER AND HELD ONTO VCSH AND THE
MVFR CIGS INTO THE EARLY MORNING. SOUTHEAST WINDS WILL BECOME WEST
TO NORTHWEST WITH FROPA INTO SATURDAY MORNING. COULD BE A BIT GUSTY
AS SKY CLEARS SOME AND MIXING DEVELOPS. SHOULD CLEAR INTO THE LATE
AFTERNOON WITH LIGHTER NORTHWEST WINDS INTO SATURDAY EVENING.
/OUTLOOK/
.SUNDAY...VFR WITH POSSIBLE MORNING MVFR CEILINGS. WINDS NW AT
10G15KT.
.MONDAY...VFR. WINDS SW AT 10KT.
.TUESDAY...VFR/MVFR. WINDS SSW AT 5KT.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&
Hazardous weather outlook, Aug 3, 11:47 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1247 PM CDT FRI AUG 3 2012
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1247 PM CDT FRI AUG 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO ENTER WEST CENTRAL
MINNESOTA FROM THE EASTERN DAKOTAS AFTER 6 PM AND EXPAND EASTWARD
ACROSS THE OUTLOOK AREA DURING THE EVENING...REACHING WEST CENTRAL
WISCONSIN AROUND MIDNIGHT. DAMAGING WINDS...LARGE HAIL...AND
BURSTS OF HEAVY RAINFALL WILL BE POSSIBLE WITH THESE STORMS. THE
PRIMARY THREAT FOR SEVERE WEATHER WILL EXIST WEST OF LINE FROM
RUSH CITY TO FAIRMONT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES WILL LINGER INTO SATURDAY FROM SOUTH CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN. THOUGH THE THREAT OF
SEVERE WEATHER LOOKS TO BE EAST OF THE OUTLOOK AREA
SATURDAY...ISOLATED STORMS COULD FLARE UP TO SEVERE LEVELS MID DAY
SATURDAY EAST OF THE INTERSTATE 35 CORRIDOR.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS WEST
CENTRAL MINNESOTA DURING THE LATE AFTERNOON AND EARLY
EVENING...AND ACROSS THE REMAINDER OF CENTRAL MINNESOTA TONIGHT.
In the hours before
Special weather statement, Aug 3, 9:29 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1029 PM CDT FRI AUG 3 2012
MNZ066>070-074>077-082>085-040430-
BLUE EARTH-BROWN-CARVER-DAKOTA-LE
SUEUR-MCLEOD-NICOLLET-RICE-SCOTT-SIBLEY-STEELE-WASECA-WATONWAN-
1029 PM CDT FRI AUG 3 2012
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BLUE EARTH...BROWN...
CARVER...DAKOTA...LE SUEUR...MCLEOD...NICOLLET...RICE...SCOTT...
SIBLEY...STEELE...WASECA AND WATONWAN COUNTIES THROUGH 1130 PM CDT...
AT 1026 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PLATO TO 3 MILES NORTHWEST
OF RUSH RIVER TO 8 MILES NORTHEAST OF MADELIA. THESE STORMS WERE
MOVING EAST AT 45 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
LE SUEUR.
NORTHFIELD.
FARIBAULT.
LAKE CRYSTAL.
MONTGOMERY.
JORDAN.
NEW PRAGUE.
LAKEVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
&&
LAT...LON 4479 9315 4450 9312 4411 9333 4409 9443
4449 9420 4475 9424
TIME...MOT...LOC 0327Z 269DEG 40KT 4479 9405 4449 9407
4413 9429
SPDLocal storm report, Aug 3, 9:39 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 5 E ST CLOUD 45.55N 94.07W
08/03/2012 M59 MPH SHERBURNE MN ASOS
MEASURED AT ST CLOUD REGIONAL AIRPORT.
&&
TDKLocal storm report, Aug 3, 9:50 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1050 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND GST WACONIA 44.85N 93.79W
08/03/2012 M61 MPH CARVER MN MESONET
&&
RAHLocal storm report, Aug 3, 9:57 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM TSTM WND DMG 1 W HUTCHINSON 44.89N 94.39W
08/03/2012 MCLEOD MN LAW ENFORCEMENT
LARGE BRANCH DOWN PARTIALLY BLOCKING ROAD NEAR
INTERSECTION OF KAY STREET AND LEA AVENUE.
&&
TDKSpecial weather statement, Aug 3, 10:01 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 PM CDT FRI AUG 3 2012
MNZ076>078-082>085-091>093-040445-
BLUE EARTH-FARIBAULT-FREEBORN-GOODHUE-LE
SUEUR-MARTIN-RICE-STEELE-WASECA-WATONWAN-
1101 PM CDT FRI AUG 3 2012
...THUNDERSTORMS MOVING INTO/DEVELOPING OVER BLUE EARTH...
FARIBAULT...FREEBORN...GOODHUE...LE SUEUR...MARTIN...RICE...STEELE...
WASECA AND WATONWAN COUNTIES THROUGH 1145 PM CDT...
AT 1058 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
KILKENNY TO 3 MILES NORTHEAST OF JANESVILLE TO 3 MILES EAST OF
MAPLETON TO 5 MILES SOUTHWEST OF WINNEBAGO. THESE STORMS WERE MOVING
EAST AT 40 MPH.
WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
JANESVILLE.
ALBERT LEA.
FAIRMONT.
MAPLETON.
WASECA.
WELLS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 4350 9486 4387 9486 4415 9397 4429 9383
4430 9285 4419 9283 4419 9304 4349 9305
TIME...MOT...LOC 0401Z 262DEG 35KT 4428 9356 4416 9364
4392 9385 4372 9419
SPDLocal storm report, Aug 3, 10:05 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1105 PM CDT FRI AUG 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1104 PM TSTM WND GST 2 WSW SHAKOPEE 44.76N 93.51W
08/03/2012 M51 MPH SCOTT MN COUNTY OFFICIAL
&&
JPCThunderstorm Wind, St. Croix
- When
- August 3, 10:05 PM CST
- Where
- St. Croix County, 2.89 mi W of Cylon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.122, -92.409
Large tree limbs were blown down near Highway 64, and 190th Street, east of New Richmond.
Thunderstorm Wind, Polk
- When
- August 3, 10:50 PM CST
- Where
- Polk County, 0.29 mi W of Osceola Muni Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.320, -92.706
A large tree was blown down across Highway 35 near Osceola.
Thunderstorm Wind, Polk
- When
- August 3, 10:55 PM CST
- Where
- Polk County, 0.87 mi SW of Centuria
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.441, -92.562
A large tree was blown down just north of 160th Street.
Thunderstorm Wind, St. Croix
- When
- August 3, 10:55 PM CST
- Where
- St. Croix County, 1.47 mi E of Hudson
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.970, -92.740
Several trees were blown down near Hudson.
Thunderstorm Wind, St. Croix
- When
- August 3, 10:55 PM CST
- Where
- St. Croix County, 0.69 mi S of Somerset
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 45.110, -92.680
A tree was blown down near Somerset.
Thunderstorm Wind, Polk
- When
- August 3, 11:05 PM CST
- Where
- Polk County, 3.68 mi SW of Little Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.240, -92.470
A large tree was blown down southwest of Little Falls.
Thunderstorm Wind, Polk
- When
- August 3, 11:05 PM CST
- Where
- Polk County, 1.61 mi ENE of Horse Creek
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 45.280, -92.550
A large tree was blown down near Horse Creek.
Thunderstorm Wind, St. Croix
- When
- August 3, 11:10 PM CST
- Where
- St. Croix County, 1.2 mi NE of Roberts
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.990, -92.550
A few trees were blown down near Roberts.
Thunderstorm Wind, Polk
- When
- August 3, 11:25 PM CST
- Where
- Polk County, 2.06 mi ENE of Range
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 45.410, -92.240
A large tree was blown down near Range.
Thunderstorm Wind, Pierce
- When
- August 3, 11:30 PM CST
- Where
- Pierce County, 1.18 mi NE of Bay City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.592, -92.433
A large tree was blown down near Bay City.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, August 3 to 8, 2012$55 million · 1 event
- Hail and Damaging Wind in Nebraska, August 3, 20121 death · $5,000 · 1.75 in hail · 10 events
- Wildfire in Oklahoma, August 3 to 4, 20121 death · 9 events
- Heat in Alabama, August 3, 20121 death · 1 event
- Damaging Winds and Lightning Strike in Georgia, August 3, 2012$294,000 · 56 kt wind · 5 events
- Tornadoes and Hail in South Dakota, August 3, 2012EF0 · 71 events
- Flash Flood in California, August 3, 2012$100,000 · 1 event
- Flash Flood and Hail in Tennessee, August 3, 2012$62,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Minnesota, August 3, 2012$5,000 · 56 kt wind · 46 events
- Hail and Damaging Wind in Delaware, August 3, 20124 injured · 50 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 3, 2012$15,000 · 1.75 in hail · 23 events
- Damaging Winds in Minnesota, August 3, 201293 kt wind · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390214, 390215, 390216, 390217, 390218, 390221, 390222, 390219, 390223, 390220.